Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
Read Now: Expert Opinions on HIV Cure Research
   
Ask the Experts About

Choosing Your MedsChoosing Your Meds
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


change a succesful treatment?
Dec 23, 2005

Dear dr Young,

Diagnosed 3 years ago i decided to start medication after a 2 weeks holliday because my t-cells were at 250 and i had a VL load of 280.000 (before holliday) In the latest bloodtest (after my holliday but a day before starting treatment) my t-cells rised to 360 and VL went to 140.000) I started treatment with (the old) Kaletra and kivexa. My blood results after one month treatment are amazing: T-cells 540 and VL 2000 Now my question: Is it wise to change this treatment wich is succesful? I ask this question becoz i would like to change the Kaletra for Stocrin for two reasons. With stocrin i will have to take my meds only once a day. The second reason is that i have an unexpected 'side effect' from Kaletra. Becoz (the old) Kaletra needs some food i eat more then i did before so i am gaining weight. Asking this i have a second question: when i decide to change the Kaletra now will it still be a treatment option at a later moment? I hope to receive ur answer soon and wish you and the other people from this forum also a merry x-mas and a happy newyear. I am very greatful for the advices you give. yours sincerely, John (from the Netherlands)

Response from Dr. Young

Thanks for your post, John.

It appears that you've had a very good response to the Kaletra and Kivexa (Epzicom here in the US). Switching from one drug successful drug regimen to another (particularly if there's no previous evidence of treatment failure) can be done without too many concerns. In my view, we need to be aware of the possibility that switches to new classes of medications impose a somewhat greater risk of the unknown-- for example, a switch from a successful PI to a NNRTI-based treatment could unmask previously unimportant transmitted NNRTI resistance.

Now, to your specifics-- it's relevant to know that Kaletra (lopinavir/ritonavir) can be dosed once-daily. With the older gelcap formulation, this means 6 capsules at once and slightly increased risk of side effects; the new tablet formulation of Kaletra reduces the pill burden to 4 pills and in a small healthy volunteer (HIV-) study, there were improvements in the side effect profile. Moreover, the need to take the Kaletra with food has been eliminated. The characteristics of the tablet formulation actually address the liabilities of your current regimen. I'd also consider switching from Kaletra to boosted fosamprenavir (Telzir, Lexiva)-- a once-daily, no meal-restriction PI that is very well tolerated. Of note, there are large clinical studies that demonstrate the safety and potency of the Kivexa/fosamprenavir combos. In our clinic, we've had excellent responses and tolerability with this combination. .

Switching to efavirenz is one of several possibilities for you and would allow you to have a very low pill burden (2 a day), once-daily, no meal restricted regimen. The side effect profile of efavirenz is well known (you can search our forum for patient's descriptions) and usually very well tolerated. Kivexa (abacavir + 3TC) has been exhaustively studied in combination with efavirenz.

Togther, you have the luxury of choosing from potent and well tolerated combination. All of these are worth discussing with your doctor.

Good luck, let us know what you and your doctor decide. BY



Previous
HIV AND WEIGHT
Next
Starting on ARVs

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement